Home >  News >  October, 2012

Lumbar Epidural Steroid Injections Turn Deadly

Contaminated steroid from compounding center linked to deadly meningitis outbreak.

Published: October 4, 2012

Health officials have linked a deadly meningitis outbreak that has killed 4 people and sickened at least 30 others in 5 states to a steroid used in lumbar epidural steroid injections that a compounding pharmacy produced. Officials fear still more people will be stricken.

Thus far, cases have appeared in patients treated at outpatient surgical facilities in Tennessee, North Carolina, Florida, Virginia and Maryland. Two of the deaths were in Tennessee, and Virginia and Maryland had one each. All afflicted patients had received lumbar epidural steroid injections.

The drug under suspicion is preservative-free methylprednisolone acetate, which the U.S. Centers for Disease Control and Prevention says was contaminated with a fungus, Aspergillus. All the infected patients had been treated with a brand of the steroid produced by the New England Compounding Center in Framingham, Mass. The drug may have been shipped to 23 states, says the CDC.

The outbreak has led to a nationwide recall of the drug. The lot numbers of the drug that are suspected of being contaminated are 05212012@68; 06292012@26; and 08102012@51.

Seventeen of the Tennessee cases were treated at the Saint Thomas Outpatient Neurosurgery Center in Nashville. It had 2,000 vials of the suspect lots, the largest number. That center voluntarily closed last month to deal with the investigation.

Meningitis is an inflammation of the lining of the brain and spinal cord. The type of meningitis isn't viral or bacterial. It is caused by a fungus often found in leaf mold, officials say. The meningitis does not spread from person to person. Officials say the incubation period seems to be from a few days to 4 weeks after the injection. Symptoms include severe or worsening headaches, fever, nausea, difficulty with balance and slurred speech.

Efforts to reach the New England Compounding Center by phone were unsuccessful. NECC's website is no longer available. "As part of this process, we have voluntarily suspended operations while we assist authorities in their investigation," the company says in a statement.

A similar outbreak of fungal meningitis also occurred in late 2002 and was blamed on contaminated injectable steroids prepared by a South Carolina compounding pharmacy. Four patients became ill including one death. An investigation found improper and inadequate sterility practices may have been at play.

Dan O'Connor


Also in the News...

Is Medicare Ready to Reimburse Outpatient Knee Replacement?
$22 Million Suit: 2 Dropped Instruments Left Patient Paralyzed
Study: UV Lamps Reduce Bacteria on Computer Keyboards by 99%
Report: Anesthesiologist's Blocks Blinded 5 Cataract Patients in One Morning
Hospital That Removed Kidney From Wrong Patient Blames Referring Physician
Medical Spa Liable for Woman's SSI Death Following Liposuction
Feds: CRNA Group Offered Free Drugs to ASCs for Exclusive Contracts

New to Outpatient Surgery Magazine?
Sign-up to continue reading this article.
Register Now
Have an account? Please log in:
Email Address:
  Remember my login on this computer

advertiser banner

Other Articles That May Interest You

Did Specimen Mix-Up Lead to Unnecessary Cancer Treatment?

Florida Hospital Sued Over Body Part Disposal

Patient whose amputated leg was discovered in the garbage cites emotional distress.

GI Doc Accused of Sexually Assaulting Patient After She Was Given Propofol

She's suing him and his former gastroenterology practice.